I have been on Propecia a little over 3 months and I am experiencing a troubling side effect. Fortunately, it isn’t one that seems harmful or irreversible. I am fairly sure that it is temporary, but I wanted to make sure. What I am experiencing is a decreased ejaculate.
Merck’s controlled clinical trials for Propecia on healthy men of 12 month duration resulted in a median decrease in ejaculate volume of 0.3 mL (-11%)was noted after 48 weeks of treatment. Two other studies by Merck showed that finasteride at five times the dosage (5 mg daily) produced significant median decreases of ejaculate of approximately 0.5 mL (-25%). So if anyone out there is utilizing Proscar (5 mg) daily and thinking the higher dosage has benefit for treating MPB, they may want to rethink their plan of attack.
Remember these statistics were the median so some of us may notice more advanced levels of side effects, some less. I used to “quarter” the Proscar pill and ingest one quarter tablet daily with just as good results as when I took Propecia.
Merck further states that the men in the study who discontinued the drug noted that the symptoms leave. They also state that most of those who continue on with Propecia see resolve with the side effects dissipating over time. I would like to see Merck include sperm count analysis in semen at varying time intervals which is obviously important data to any man planning to father children. The inhibition period for Propecia is generally 90 days so most of us may not see any visual benefit for three months. For those over 40 years of age, get a PSA test done before you start finasteride therapy and for those over forty already on finasteride be sure to mention this to your doctor when you are having a PSA as this can effect the test results.